Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 34, NWS Des Moines, IA

April 13, 2008Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 13, 2008, 8:12 PM CDT for Black Hawk County, Iowa. It took effect at Apr 14, 2008, 1:00 AM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2008, 8:12 PM CDT (01:12 UTC)
In effect from
Apr 14, 2008, 1:00 AM CDT
Expired
Apr 15, 2008, 9:11 AM CDT
In force
32 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 88.28 ft at Apr 14, 2008, 12:00 PM CDT.

actionminormoderate859004/1404/1504/16
Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 140112
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
812 PM CDT SUN APR 13 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CEDAR RIVER...

.HEAVY RAIN LAST WEEK ACROSS THE UPPER REACHES AND ALONG THE CEDAR
RIVER BASIN HAS CAUSED RIVERS TO BECOME ELEVATED.  DRIER WEATHER IS
EXPECTED THROUGH MIDWEEK...WHICH WILL ALLOW RIVERS TO GRADUALLY
FALL.

IAC013-150112-
/O.NEW.KDMX.FL.W.0034.080414T0600Z-080416T1600Z/
/CEDI4.1.ER.080414T0600Z.080415T0000Z.080415T1600Z.NO/
812 PM CDT SUN APR 13 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 7:45 PM SUNDAY THE STAGE WAS 87.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE AFTER MIDNIGHT TONIGHT AND 
  CONTINUE TO RISE TO NEAR 88.4 FEET BY MONDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY LATE TUESDAY MORNING.

$$
S
6 follow-up statements
000 
WGUS83 KDMX 140928
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT MON APR 14 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR RIVER...
...FLOOD WARNING FOR THE CHARITON RIVER IS CANCELLED...

IAC013-150928-
/O.CON.KDMX.FL.W.0034.000000T0000Z-080416T1600Z/
/CEDI4.1.ER.080414T0533Z.080415T0000Z.080415T1600Z.NO/
428 AM CDT MON APR 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:45 AM MONDAY THE STAGE WAS 88.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 88.4 FEET BY 
  MONDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE LATE TUESDAY 
  MORNING.

$$

IAC117-140958-
/O.CAN.KDMX.FL.W.0033.000000T0000Z-080415T0258Z/
/CHTI4.1.ER.080412T1637Z.080413T0930Z.080414T0348Z.NO/
428 AM CDT MON APR 14 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR
  THE CHARITON RIVER AT CHARITON.
* AT  4:15 AM MONDAY THE STAGE WAS 13.6 FEET. 
* FELL BELOW FLOOD STAGE AT 10:48 PM SUNDAY.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.1 FEET BY TUESDAY 
  MORNING.

$$

REV
000 
WGUS83 KDMX 141615
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT MON APR 14 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR RIVER...

IAC013-151614-
/O.EXT.KDMX.FL.W.0034.000000T0000Z-080416T1359Z/
/CEDI4.1.ER.080414T0533Z.080415T0000Z.080415T1359Z.NO/
1114 AM CDT MON APR 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 7:45 AM MONDAY THE STAGE WAS 88.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 88.4 FEET BY 
  MONDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TUESDAY 
  MORNING.


$$
000 
WGUS83 KDMX 142314
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT MON APR 14 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR RIVER...

IAC013-152314-
/O.CON.KDMX.FL.W.0034.000000T0000Z-080416T1359Z/
/CEDI4.1.ER.080414T0533Z.080415T0000Z.080415T1359Z.NO/
614 PM CDT MON APR 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 4:45 PM MONDAY THE STAGE WAS 88.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 88.4 FEET BY 
  MONDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TUESDAY 
  MORNING.

$$
S
000 
WGUS83 KDMX 150052
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT MON APR 14 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR RIVER...

.RAIN LAST WEEK OVER THE CEDAR RIVER BASIN CONTINUES TO KEEP THE
CEDAR RIVER AT CEDAR FALLS ELEVATED.  DRY WEATHER IS IN THE FORECAST
THROUGH WEDNESDAY ALOWING THE CEDAR RIVER AND ITS TRIBUATARIES TO
FALL.

IAC013-160052-
/O.EXT.KDMX.FL.W.0034.000000T0000Z-080417T0000Z/
/CEDI4.1.ER.080414T0533Z.080415T0600Z.080416T0000Z.NO/
752 PM CDT MON APR 14 2008

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY EVENING...THE FLOOD WARNING
CONTINUES FOR
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 3:45 PM MONDAY THE STAGE WAS 88.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 88.4 FEET BY 
  AFTER MIDNIGHT TUESDAY. THE RIVER WILL FALL BELOW FLOOD STAGE 
  TUESDAY EVENING.

$$
S
000 
WGUS83 KDMX 151045
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT TUE APR 15 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR RIVER...

IAC013-161045-
/O.EXT.KDMX.FL.W.0034.000000T0000Z-080416T1405Z/
/CEDI4.1.ER.080414T0533Z.080415T0045Z.080415T1405Z.NO/
545 AM CDT TUE APR 15 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:45 AM TUESDAY THE STAGE WAS 88.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE TUESDAY MORNING.


$$
000 
WGUS83 KDMX 151411
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT TUE APR 15 2008

...THE FLOOD WARNING FOR THE CEDAR RIVER HAS BEEN CANCELLED...

IAC013-151441-
/O.CAN.KDMX.FL.W.0034.000000T0000Z-080416T1405Z/
/CEDI4.1.ER.080414T0533Z.080415T0045Z.080415T1203Z.NO/
911 AM CDT TUE APR 15 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE CEDAR RIVER AT CEDAR FALLS.
* AT 8 AM TUESDAY THE STAGE WAS 88.0 FEET.
* FLOOD STAGE IS 88.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 7 AM TUESDAY.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 13, 6:45 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 13, 6:45 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT SUN APR 13 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
DRY AIR IS CONTINUING TO PUSH INTO NW IOWA THIS AFTERNOON AND ERODE
THE STRATOCU. A BRISK NORTHERLY WIND WILL DIE DOWN QUICKLY THIS
EVENING AS THE SURFACE RIDGE SAGS INTO WESTERN IOWA. THE LIGHT WIND
AND CLEAR SKY WILL ALLOW TEMPERATURES TO DROP OFF QUICKLY AND SETTLE
IN THE 20S OVERNIGHT. THE RIDGE WILL SLIDE EAST MONDAY WITH WEAK
RETURN FLOW BECOMING ESTABLISHED AND AFTERNOON HIGHS MAINLY IN THE
50S. BY MONDAY NIGHT...AN EXTENDED PERIOD OF STRONG SOUTHERLY FLOW
WILL BEGIN. THE NAM/GFS ARE BOTH PROJECTING A 17MB PRESSURE GRADIENT
ACROSS IOWA ON TUESDAY. FORECAST SOUNDINGS INDICATE AROUND 40KTS OF
WIND AT THE TOP OF THE MIXED LAYER TUESDAY AFTERNOON...ESPECIALLY
OVER THE NW HALF OF THE CWA. WIND ADVISORIES ARE RELATIVELY RARE
WITH A SOUTHERLY WIND...BUT THIS MAY BE AN EXCEPTION...WITH
SUSTAINED SPEEDS OF 30 MPH OR GUSTS OVER 45 MPH AT TIMES. RECENT
RAINS SHOULD TEMPER TUESDAY/S WARMUP SOMEWHAT...BUT WE CAN STILL
EXPECT HIGHS IN THE UPPER 60S TO LOWER 70S.

THE NEXT SYSTEM WILL PUSH INTO IOWA WEDNESDAY AND WEDNESDAY NIGHT
AND MAY PAY AN EXTENDED VISIT TO THE REGION. MODEL GUIDANCE
CONTINUES TO BE PROBLEMATIC. WILL FOLLOW THE HPC LEAD AND FAVOR THE
GFS WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW. REGARDLESS...WE
COULD STILL BE IN FOR SEVERAL SHOTS OF SIGNIFICANT RAINFALL BEFORE
THE STALLED BOUNDARY FINALLY PUSHES EAST OVER THE WEEKEND.

&&

AVIATION...14/00Z
VFR CONDITIONS WILL PREVAIL TONIGHT AND MONDAY. SURFACE HIGH
PRESSURE IS BUILDING OVER THE HIGH PLAINS...AND WILL MOVE INTO
NORTHWESTERN IOWA OVERNIGHT. NORTH WINDS WILL SLACKEN THIS EVENING
AND BECOME LIGHT ACROSS THE AREA BEFORE MIDNIGHT. WIND DIRECTION
WILL BE VARIABLE THROUGH THE EARLY MORNING...ESPECIALLY ACROSS THE
NORTH...BEFORE COMING AROUND TO SOUTH SOUTHWESTERLY MONDAY AFTERNOON
AS THE HIGH PRESSURE BEGINS TO PULL AWAY TO THE EAST. NO
PRECIPITATION IS EXPECTED TONIGHT OR TOMORROW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...COGIL
LONG TERM...KINNEY
AVIATION...LEE
Hazardous weather outlook, Apr 13, 6:49 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT SUN APR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>083-085-086-092>097-150000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
649 PM CDT SUN APR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. THE
POTENTIAL FOR SEVERE WEATHER CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ084-150000-
LUCAS-
649 PM CDT SUN APR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

DUE TO RECENT HEAVY RAINFALL...MINOR FLOODING ALONG THE CHARITON
RIVER WILL CONTINUE TONIGHT.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE AREA ALONG THE
CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. THE
POTENTIAL FOR SEVERE WEATHER CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DONAVON/LEE

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.